Alert archive / South Dakota / Flash Flood Warnings in 2001

Flash Flood Warning 8, NWS Sioux Falls, SD

July 24, 2001Lincoln County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 24, 2001, 9:00 AM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 2001, 9:00 AM CDT (14:00 UTC)
Expired
Jul 24, 2001, 10:00 AM CDT
In force
60 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, SD, Minnehaha County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 241401
FFWFSD
SDC083-099-241500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 AM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* URBAN FLOOD WARNING FOR...
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 AM CDT

* AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER THE SIOUX 
  FALLS AREA 1 TO 2 INCHES OF RAIN WILL FALL THROUGH 10 AM CDT. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONA|LLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4381 9661 4337 9660 4333 9692 4377 9705

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:25 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 3:25 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT TUE JUL 24 2001

AVN KEEPS TWO DISTINCT AREAS OF SHWRS/TSTMS MOVG EWD INTO AND OVER
AREA...WHERE ETA TENDS TO MERGE. GIVEN MULTIPLE BNDRYS SUSPECT
TRYING TO GET TOO FINE TUNED IS NOT THE THING TO DO. ONLY QSTN IS DO
WE KEEP POPS IN THE CHC CATEGORY OR PUMP UP A BIT. HAVE ELECTD TO
KEEP CHC FOR NOW. WILL KEEP PCPN FOR TNGT AND NOT JUST ERY...WITH
FNTL BNDRY REMNG CLOSE ENUF SUSPECT SHWRS WILL BE SLOW TO CLR AND
WILL KEEP IN SERN PART OF AREA THRU WED. TEMPS AGN WILL BE MSTLY
BTWN FWC AND FAN BUT FAVOR FAN HI TEMPS WITH LOTS OF CLD CVR EXPCTD.
LTL CHANGE IN ,EXTNDED FCST WITH NEW MRF NOT SHOWNG BIG CHANGES TIL
BYND EXTNDED PD AND THAT FAR OUT IT IS NOT WORTH MUCH.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:56 AM CDTFlash Flood WarningFSDLincoln64 min

Nearby

Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.